My 85yr old father has been on Tykosin for 6 years now. He had one isolated event of A-fib for which he was hospitalized to correct the situation, and put on coumadin and Tykosin. He has never had any other symptoms of A-fib, has never been diagnosed with any other indicators of heart disease, and his BP is well controlled with drugs. Unfortunately, he has virtually no strength in his legs, constant leg-hip-back pain, urinary and bowel incontinence, and very limited energy. Due to his age and these many symptoms than reduce his comfort (and quality of life, QoL) I would like to see him avoid any prescription drugs that are not absolutely necessary in order to reduce the number of uncomfortable symptoms he has to deal with. In fact, I suspect that some of his symptoms would improve or go away if he didn't have to take drugs that are known to cause them - like Tykosin. I heard Tykosin is usually only effective for 2 years. Dad's doctor has never done anything to test whether he should still take it; his response is always "Well, no signs of A-fib so let's leave you on it." That doesn't seem like a very thoughtful approach. Can you give me some direction? Should Dad stop taking it to see what happens? Should we make a case to stop it with the doctor? I'm at a loss for what to do, but there must be something because Dad's QoL continues to decline every day. Thank you so much.
If he had a single episodes of atrial fibrillation and has not had it since, if it were my patient I would stop the tikosyn. the worse case scenario is a recurrence of atrial fibrillation.
I agree there comes a point when the QOL is so low that it is not worth taking medications like that. It is a very personal decision. I would encourage you to discuss your concerns with your doctor before stopping any medications.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.